Colorado, 2011Winter Storm and Winter Weather in Colorado, February 18 to 21, 2011
February 18 to 21, 2011 · NWS GJT · 13 events in 13 counties and zones
A persistent and moist southwest flow aloft with embedded disturbances resulted in heavy snow for the mountains and significant snowfall in some lower elevations of western Colorado.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent and moist southwest flow aloft with embedded disturbances resulted in heavy snow for the mountains and significant snowfall in some lower elevations of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 1:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 18, 1:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MST FRI FEB 18 2011
.115 PM MST UPDATE...LITTLE CHANGE SEEN IN THE MORNING MODEL RUNS.
SNOWFALL BEGINS THIS AFTERNOON OVER HIGH TERRAIN BUT INCREASES
CONSIDERABLY TONIGHT OVER THE SOUTHERN MTNS. SW GRADIENT WINDS ARE
QUITE STRONG ON SATURDAY-SAT EVENING FAVORING NORTH-FACING SLOPES
INCLUDING SKI AREAS WITH STRONG GUSTS. SNOW LEVELS WILL HOVER
AROUND 8KFT BUT COULD BE LOWER DUE TO COMPRESSIONAL DOWNSLOPE
WARMING ON NORTH-FACING SLOPES. COLD FRONT STILL SWEEPS THE REGION
ON SATURDAY NIGHT DROPPING 700 TEMPS FROM -6C TO THE MORE EFFICIENT
-12C. FLOW BACKS TO WEST SUNDAY WHICH WILL FINALLY BRING
SIGNIFICANT SNOWFALL TO THE NORTHERN MTNS AND DIMINISH WIND GUSTS
SOMEWHAT. WITH THIS DELAYED TIMING HAVE ELECTED TO LEAVE THE PARK
RANGE/STEAMBOAT MTN IN A WATCH BUT DROP THE WATCH FOR ZONE 10/VAIL-
ASPEN. THIS ZONE MAY GO TO AN ADVISORY SATURDAY NIGHT OR SUNDAY.
SNOW AMOUNTS GENERALLY AROUND 12 INCHES EXCEPT CLOSER TO 2 FEET IN
THE SW SAN JUAN MTNS.
THANKS FOR COORDINATION FROM SLC/RIW/CYS/PUB.
.PREVIOUS DISCUSSION ISSUED 4 AM MST FEB 18 2011
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
THE NEXT STORM FOR US IS BREWING ALONG THE WEST COAST AS A CLOSED
LOW OFFSHORE OF VANCOUVER ISLAND EARLY THIS MORNING CONTINUES TO DROP
SOUTHWARD. THE WINTER STORM WATCH FOR ALL MOUNTAINS REMAINS IN
EFFECT FOR THIS WEEKEND.
A PLUME OF HIGHER CLOUDS STRETCHED FROM UT/CO BACK TO SOUTHERN
CALIFORNIA AND WAS ASSOCIATED WITH AN UPPER JET THAT WILL MOVE OVER
OUR AREA TODAY. THIS MAY TRIGGER A FEW SHOWERS OVER THE MTNS
THIS AFTERNOON...BUT MOST AREAS SHOULD REMAIN RATHER TRANQUIL.
MOISTURE WILL CONTINUE TO STREAM INTO OUR AREA FROM THE SOUTHWEST
TONIGHT INTO SATURDAY AS AN ENERGETIC SHORTWAVE CURRENTLY NEAR
35N/135W EJECTS FROM THE DEEPENING WEST COAST TROUGH ON SAT. MODELS
IN GOOD AGREEMENT ON THIS DISTURBANCE RACING NE ACROSS ERN UT/WRN CO
SAT NIGHT. AHEAD OF IT...EXPECT THICKENING AND LOWERING CLOUDS
TONIGHT IN STRENGTHENING SW FLOW. THE CHANCE OF PRECIPITATION
INCREASES MAINLY ACROSS THE SOUTH LATE TONIGHT WITH RAIN AND SNOW
SPREADING ACROSS THE FORECAST SAT AND SAT NIGHT. WITH GOOD UPPER
DIVERGENCE IN DIFLUENT FLOW EXPECTED AHEAD OF THE SHORTWAVE...A FEW
EMBEDDED THUNDERSTORMS ARE POSSIBLE IN SE UT/SW CO SAT AFTERNOON.
SNOW LEVELS WILL BE A CHALLENGE...HOWEVER. WE STAY IN THE WARM SECTOR
OF THE STORM AS MODELS TRACK THE SURFACE LOW NE ACROSS THE GREAT
BASIN. STRONG WARM AIR ADVECTION SAT MORNING MAY PUSH THE SNOW LEVEL
AS HIGH AS 8000-9000 FT OVER THE SOUTH BY EARLY SAT AFTERNOON PER THE
NAM12 MODEL...BEFORE DROPPING BY SAT EVENING AS THE SHORTWAVE
ARRIVES. GFS NOT QUITE SO HIGH AND USED A BLEND OF THE TWO FOR THIS
FORECAST. BUMPED UP HIGH TEMPS A BIT ABOVE MOS GUIDANCE FOR MAINLY
THE NORTH ON SAT AS WELL.
CONTINUED WITH THE WINTER STORM WATCH FOR ALL MOUNTAINS IN THIS
FORECAST. WIND AND BLOWING SNOW WILL ALSO BE A FACTOR WITH THIS
STORM AS A 150 KT UPPER JET FORECAST OVER THE 4 CORNERS BY SAT
EVENING...WITH 50 KT WINDS FORECAST AT 700 MB /ROUGHLY 10K FT/ OVER
SE UT. THE SOUTHERN FOOTHILLS OF THE SAN JUAN MTNS WILL NEED TO BE
WATCHED FOR SNOW ACCUMULATIONS SAT NIGHT.
.LONG TERM...SUNDAY THROUGH THURSDAY
CURRENT CIRCULATION NEAR 47N/130W IS CURRENTLY PROGGED TO CROSS THE
CENTRAL AND SRN ROCKIES SUNDAY AFTERNOON/EVENING TIME FRAME. THIS
FEATURE WILL BE WEAKENING AS IT MOVES DOWNSTREAM FROM LONG WAVE
TROUGH ANCHORED ALONG THE WEST COAST...BUT WILL KEEP THE AIR MASS
UNSETTLED AS MID LEVEL COLD ADVECTION LASTS INTO SUNDAY NIGHT.
SNOW WILL BE DECREASING FROM THE WEST BEHIND THE TROUGH AXIS SUNDAY
NIGHT...ALTHOUGH SOME WRAPAROUND MOISTURE COULD IMPACT THE UPPER
YAMPA RIVER BASIN AND NRN DIVIDE MOUNTAINS INTO MONDAY.
AFTER A BREAK MONDAY NIGHT AND TUESDAY...WESTERLY FLOW STRENGTHENS
WITH PACIFIC WAVES MOVING DOWNSTREAM FROM THE COLD WEST COAST
TROUGH. THIS WILL BRING A CHANCE OF SNOW TO THE WESTERN SLOPE FOR
WEDNESDAY AND THURSDAY...POSSIBLY SIGNIFICANT AMOUNTS DEPENDING ON
HOW THE WEATHER PATTERN EVOLVES NEXT WEEK. CONFIDENCE IS ABOVE
AVERAGE FOR DAYS 6 AND 7 GIVEN THAT THE MEDIUM RANGE MODELS HAVE A
GOOD HANDLE OF THE LONG WAVE PATTERN...BUT A BROADBRUSH IS THE BEST
APPROACH AS TIMING AND POSITIONING OF SPECIFIC WEATHER SYSTEMS WILL
BE A FORECAST CHALLENGE. GIVEN THE TRENDS OFFERED IN THE GFS AND
ECMWF MODEL...WINTER REMAINS VERY MUCH ALIVE.
&&
.AVIATION...
EXPECT VFR CONDITIONS THIS MORNING...BUT INCREASING CLOUDS WILL
BRING AREAS OF SNOW TO THE HIGH COUNTRY THIS AFTERNOON. AREAS OF
MVFR WILL DEVELOP OVER THE WRN COLORADO MOUNTAINS THIS AFTERNOON...
WITH CONDITIONS GRADUALLY DETERIORATING INTO SATURDAY. VFR WILL
PREVAIL AT THE DESERT AIRPORTS THROUGH THIS AFTERNOON...BUT LOCAL
MVFR IS POSSIBLE FROM PASSING LOWER CLOUD BASES GENERATING RAIN OR
SNOW.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
SUNDAY NIGHT FOR ZONE 019.
WINTER STORM WARNING FROM 6 AM SATURDAY TO MIDNIGHT MST SUNDAY
NIGHT FOR ZONES 003-009-012-013-017-018.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR ZONE 004.
UT...WINTER STORM WARNING FROM 6 AM SATURDAY TO 6 PM MST SUNDAY FOR
ZONES 023-025-028.
&&
UPDATE.......JOE
SHORT TERM...JAD
LONG TERM....PF
AVIATION.....PFHazardous weather outlook, Feb 18, 6:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI FEB 18 2011
COZ001>014-017>023-UTZ022>025-027>029-191300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED TODAY. THE CHANCE OF SNOW BEGINS
TO INCREASE OVER THE SOUTHERN MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER STORM WILL BRING SNOW AND WIND TO THE MOUNTAINS SATURDAY
INTO SUNDAY AND CREATE HAZARDOUS DRIVING CONDITIONS IN THE HIGH
COUNTRY. RAIN AND SNOW IS EXPECTED IN THE VALLEYS. ISOLATED
THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST UTAH AND SOUTHWEST COLORADO
SATURDAY AFTERNOON.
THE REGION WILL BE IN BETWEEN WEATHER SYSTEMS MONDAY AND TUESDAY...
BUT ANOTHER WINTER STORM WILL BE ARRIVING ON WEDNESDAY AND
CONTINUING INTO THURSDAY. SIGNIFICANT SNOW ACCUMULATIONS IN THE
MOUNTAINS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR SIGNIFICANT
WIND GUSTS.
TGJT
Winter Storm, Elkhead and Park Mountains
- When
- February 18, 3:00 PM MST to February 21, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 9 to 20 inches were measured across the area. Wind gusts of 30 to 60 mph produced areas of blizzard conditions. The strong winds resulted in ski lifts at Steamboat Springs Ski Area being closed for a number of hours.
Winter Storm, Flattop Mountains
- When
- February 18, 10:00 PM MST to February 21, 6:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 18 inches were measured across the area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- February 19, 3:00 AM MST to February 21, 9:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 20 inches were measured across the area. Wind gusts of 40 to 80 mph produced areas of blizard conditions. Locally stronger gusts included 102 mph at Putney, 110 mph at the top of Kendall Mountain, and 116 mph at the top of Eagle Mountain.
Winter Weather, San Juan River Basin
- When
- February 19, 3:00 AM MST to February 21, 9:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 4 inches were measured in about half of the area. Wind gusts of 20 to 35 mph produced localized blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- February 19, 4:00 AM MST to February 21, 1:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 16 inches were measured across most of the area. Wind gusts of 40 to 80 mph produced areas of blizzard conditions. Locally stronger winds included 119 mph on the top of Mt. Abrahms.
Winter Storm, Grand and Battlement Mesas
- When
- February 19, 6:00 AM MST to February 20, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 15 inches were measured across the area. Wind gusts of 40 to 60 mph produced localized blizzard conditions.
Winter Storm, Roan and Tavaputs Plateaus
- When
- February 19, 6:00 AM MST to February 20, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 13 inches were measured near and above the 8000 foot level. Wind gusts of 35 to 68 mph produced areas of blizzard conditions.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 19, 11:00 AM MST to February 21, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 16 inches were measured across the area. Locally higher amounts included 24 inches at Schofield Pass. Wind gusts of 25 to 60 mph produced localized blizzard conditions.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 19, 11:00 AM MST to February 21, 3:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 18 inches were measured across the area. Wind gusts of 25 to 60 mph produced areas of blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- February 19, 3:00 PM MST to February 20, 4:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 8 inches were measured above the 8000 foot level. Wind gusts of 250 to 50 mph produced areas of blowing and drifting snow.
Winter Weather, Lower Yampa River Basin
- When
- February 19, 6:00 PM MST to 11:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall accumulations around 3 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 19, 8:00 PM MST to February 20, 11:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 6 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Animas River Basin
- When
- February 19, 8:00 PM MST to February 20, 10:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 4 inches were measured in about half of the area. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 18 to 19, 2011$860,000 · 50 kt wind · 18 events
- High Wind and Strong Wind in New Jersey, February 18 to 19, 2011$295,000 · 51 kt wind · 21 events
- High Wind and Strong Wind in Pennsylvania, February 18 to 20, 2011$290,000 · 53 kt wind · 10 events
- High Wind in Pennsylvania, February 18 to 19, 20111 injured · $220,000 · 50 kt wind · 6 events
- Strong Wind in Vermont, February 18 to 19, 2011$110,000 · 16 events
- High Wind in New Jersey, February 18 to 19, 2011$200,000 · 56 kt wind · 2 events
- Strong Wind in New York, February 18 to 19, 2011$60,000 · 9 events
- High Wind and Strong Wind in Delaware, February 18 to 20, 2011$70,000 · 50 kt wind · 4 events
- Strong Wind in Maryland, February 18 to 19, 20113 injured · $20,000 · 5 events
- Strong Wind in Wisconsin, February 18, 2011$30,000 · 15 events
- Blizzard and High Wind in Michigan, February 18 to 28, 2011$30,000 · 59 kt wind · 8 events
- Winter Storm in Alaska, February 18 to 20, 201111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324073, 324059, 324065, 324082, 324063, 324056, 324067, 324057, 324075, 324061, 324078, 324079, 324080.